|Infection from someone on HIV meds?
Jul 19, 2001
My husband recently tested HIV+ and has begun a treatment regimen. He is participating in a study (ACTG 5095,)so we aren't positive about which drugs he's actually receiving, but he is 100 compliant with taking them. I had a negative test at the same time as his positive test and will be taking my 3 month test in 2 weeks. We have every expectation that my 3, 6 and 12 month tests will be negative and we are taking every precaution except abstinance to prevent my becoming infected. So, on to my resistance question: If I were to become infected now that my husband is taking the HIV meds, would I develop HIV resistant to the meds he is currently taking? How does that work?
Response from Dr. Little
Very good question - the only answer I'm afraid is possibly. That is, we do not yet fully understand why some people transmit drug resistant virus and others transmit susceptible virus, despite the fact that both may be infected with drug resistant variants. The risk of becoming infected with a drug resistant strain is certainly a concern if you are exposed to someone with drug resistant virus - but this does not mean that you are at significant risk just because your husband is on therapy. As long as his viral load is less than 50, his chances of developing drug resistance are quite low, hence his chances of tranmitting any virus (drug resistant or otherwise) would be very low. The biggest risk would be if he were failing this regimen and then transmission occurred - this would possibly result in the transmission of drug resistant virus (and yes, this would most likely be to the drugs that he was taking at the time transmission occurred).
How off schedule is off?
- Sex With A Prostitute Afraid I Have HIV
- Ache In Testicles After Lap Dance Worried I Have HIV
- Diarrhea After Oral Sex Hooker What Are The Chances Of HIV
- Hair Loss After Touching Vagina Worried I Have HIV
- Itchy Red Spots After Anal Sex Top Worried I Have HIV
- Red Spots After Performing Oral Sex Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.